Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 97, NWS Nashville, TN

July 1, 2013Fentress County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 1, 2013, 12:42 PM CDT for Fentress County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2013, 12:42 PM CDT (17:42 UTC)
Expired
Jul 1, 2013, 1:15 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 126 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WUUS54 KOHX 011742
SVROHX
TNC049-011815-
/O.NEW.KOHX.SV.W.0097.130701T1742Z-130701T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1242 PM CDT MON JUL 1 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FENTRESS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 115 PM CDT

* AT 1239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS 9 MILES SOUTH OF
  JAMESTOWN...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALLARDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

&&

LAT...LON 3636 8470 3637 8472 3634 8473 3633 8477
      3629 8479 3629 8486 3624 8487 3621 8491
      3629 8504 3655 8482 3652 8478 3652 8472
      3643 8469 3640 8466
TIME...MOT...LOC 1741Z 217DEG 26KT 3632 8487

$$

SHAMBURGER
2 follow-up statements
647 
WWUS54 KOHX 011804
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
104 PM CDT MON JUL 1 2013

TNC049-011815-
/O.CON.KOHX.SV.W.0097.000000T0000Z-130701T1815Z/
FENTRESS TN-
104 PM CDT MON JUL 1 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
FENTRESS COUNTY UNTIL 115 PM CDT...

AT 102 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
EAST OF JAMESTOWN...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN FENTRESS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3636 8470 3637 8472 3634 8473 3634 8477
      3645 8490 3655 8482 3652 8478 3652 8472
      3643 8469 3640 8466
TIME...MOT...LOC 1804Z 217DEG 26KT 3645 8475

$$

SHAMBURGER
121 
WWUS54 KOHX 011811
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
111 PM CDT MON JUL 1 2013

TNC049-011821-
/O.EXP.KOHX.SV.W.0097.000000T0000Z-130701T1815Z/
FENTRESS TN-
111 PM CDT MON JUL 1 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FENTRESS COUNTY
WILL EXPIRE AT 115 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

LAT...LON 3636 8470 3637 8472 3634 8473 3634 8477
      3645 8490 3655 8482 3652 8478 3652 8472
      3643 8469 3640 8466
TIME...MOT...LOC 1811Z 217DEG 26KT 3649 8471

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:58 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 1, 6:58 AM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
658 AM CDT MON JUL 1 2013

.UPDATE...FOR 12Z AVIATION FORECAST

&&

.AVIATION...
SPINNING UPPER LOW STACKED OVER WESTERN KENTUCKY AT 12Z ON LATEST
RUC RUN. COMPLEX THAT FORMED EARLIER IN THE NIGHT OVER SOUTHERN
KENTUCKY HAS LIFTED NORTHWARD A LITTLE WITH FAR SOUTHERN END NEAR
THE KENTUCKY BORDER AT 12Z. SHORT RANGE MODELS WITH THE EXCEPTION
OF THE H-TRIPLE-R CONTINUE TO WORK THIS FEATURE NORTHWARD OVER
THE NEXT COUPLE OF HOURS. ALTHOUGH THERE WILL LIKELY BE SCATTERED
SHOWERS AND A FEW THUNDERSTORMS THROUGH THE MORNING HOURS EXPECT
WE WILL SEE COVERAGE INCREASE DURING THE AFTENOON AS UPPER DISTURBANCE
SWINGS ACROSS THE OHIO AND TENNESSEE VALLEYS SO TRIED TO REFLECT
THIS IN THE LATEST AVIATION FORECAST PACKAGE WITH TEMPO GROUP.

BOYD
&&

.PREV DISCUSSION... /ISSUED 523 AM CDT MON JUL 1 2013/

MESOSCALE UPDATE...
SMALL COMPLEX OVER SOUTHERN KENTUCKY FORECAST TO LIFT NORTHWARD
OVER THE NEXT 2 TO 3 HOURS BY SHORT RANGE MODELS AND BE NEAR THE
OHIO RIVER BY 13Z. STORMS HAVE BEEN BACKBUIDLING DOWN INTO ROBERTSON
COUNTY JUST WEST OF INTERSTATE 65 LAST COUPLE OF HOURS. RAINFALL
AMOUNTS IN ROBERTSON COUNTY HAVE TOTALED LOCALLY UPWARDS OF 2
INCHES OVER A VERY SMALL AREA JUST NORTHWEST OF SPRINGFIELD. WILL
CONTINUE TO MONITOR THIS AREA FOR LOCALLY HEAVY RAINFALL.

ALSO NOTICED SOMEWHAT OF A COUPLE JET CONFIGURATION AT 250 MBARS
WITH ONE SPEED MAX RUNNING DOWN THROUGH SOUTHERN ARKANSAS AND
ANOTHER OVER FAR EASTERN KENTUCKY. THE ONE OVER EASTERN KENTUCKY
HAS BEEN SLIPPING EAST RATHER QUICKLY OVER THE LAST 5 HOURS.

BOYD

PREV DISCUSSION... /ISSUED 342 AM CDT MON JUL 1 2013/

DISCUSSION...
ML/UL LOWS CONTINUE TO SPIN OVER THE IMMEDIATE VICINITY...AND
THESE LOWS WILL REMAIN BIG PLAYERS AS THEY RETROGRADE SLOWLY WEST
AND MORPH INTO A FAIRLY SHARP UPPER TROUGH ACROSS THE NATIONS
MID-SECTION BY THE END OF THE WEEK. MODERATE MOISTURE IN PLACE AND
WARM TEMPS LATER TODAY EXPECTED TO ELEVATE INSTABILITY/CAPE WILL
TRIGGER SCT-NUM SHOWRS/STRMS...ESPECIALLY NORTH/EAST.

RAIN CHANCES WILL LESSEN SOME TONIGHT/TUESDAY WITH MOISTURE
BECOMING MORE SHALLOW AS UPPER LOWS MOVE AWAY. MID/LATE WEEK HOWEVER
WITH UPPER TROUGH SETTING UP ACROSS THE PLAINS AND BERMUDA HIGHS THEN
WORKING...DEEP MOISTURE ADVECTION RETURNS AND STORMS CHANCES AGAIN
TREND UPWARD...ESPECIALLY PLATEAU WHERE WEAK SFC BOUNDARY MEANDERS
FOR NEXT BUNCH OF DAYS. BULK OF SHWRS/STORMS EXPECTED AFTERNOON/
EVENINGS WHEN INSTABILITY PEAKS BUT WITH DECENT JET STRUCTURE
PRESENT...LIKELY TO SEE DEVELOPMENT ANYTIME.

THIS PERIOD WILL BE FOLLOWED OVER THE WEEKEND BY MORE ISOLATED
CONVECTION AND MUCH WAMER TEMPS AS UPPER HIGH BUILDS FROM THE MID
ATLANTIC OVER THE MID-SOUTH AND DRIES AIRMASS SOME.

OVERALL...UNSETTLED WX PATTERN CONTINUES TO RUN WITH TEMPS LARGELY
BELOW SEASON NORMALS UNTIL THE WEEKEND WHEN MORE SUMMER LIKE
CONDITIONS RETURN.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 1, 5:37 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
537 AM CDT MON JUL 1 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
537 AM CDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. SOME STORMS COULD BECOME STRONG DURING THE AFTERNOON
PRODUCING GUSTY WIND AND SMALL HAIL. VERY HEAVY DOWNPOURS MAY
LEAVE WATER BRIEFLY PONDING ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

07

In the hours before

Special weather statement, Jul 1, 11:57 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1157 AM CDT MON JUL 1 2013

TNZ032>034-066-011730-
CUMBERLAND-FENTRESS-OVERTON-PUTNAM-
1157 AM CDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN
CUMBERLAND...FENTRESS...SOUTHEASTERN OVERTON AND EASTERN PUTNAM
COUNTIES...

AT 1153 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MONTEREY...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CLARKRANGE AND GRIMSLEY.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3629 8481 3629 8487 3624 8487 3621 8491
      3618 8490 3616 8490 3614 8488 3598 8508
      3608 8526 3643 8505 3630 8479

SHAMBURGER
Special weather statement, Jul 1, 12:12 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1212 PM CDT MON JUL 1 2013

TNZ007-011730-
ROBERTSON-
1212 PM CDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTSON COUNTY...

AT 1207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ORLINDA...MOVING NORTHEAST
AT 15 MPH.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3663 8656 3654 8662 3653 8664 3661 8684
      3665 8680 3666 8659

SHAMBURGER
Local storm report, Jul 1, 12:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1214 PM CDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             PLEASANT HILL           35.98N  85.20W
07/01/2013  E1.00 INCH       CUMBERLAND         TN   EMERGENCY MNGR

&&

EVENT NUMBER OHX1300534

31
Special weather statement, Jul 1, 12:25 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1225 PM CDT MON JUL 1 2013

TNZ034-011815-
FENTRESS-
1225 PM CDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS COUNTY...

AT 1225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CLARKRANGE...MOVING NORTHEAST AT
25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE GRIMSLEY AND ALLARDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3636 8470 3637 8472 3634 8473 3633 8477
      3629 8479 3629 8487 3624 8487 3621 8491
      3616 8491 3615 8496 3617 8503 3615 8506
      3618 8510 3624 8510 3658 8488 3652 8478
      3652 8473 3640 8466

SHAMBURGER
Special weather statement, Jul 1, 12:28 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1228 PM CDT MON JUL 1 2013

TNZ065-066-080-011830-
CUMBERLAND-VAN BUREN-WHITE-
1228 PM CDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...VAN BUREN AND
EASTERN WHITE COUNTIES...

AT 1226 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLEASANT
HILL TO SPENCER...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE VIRGIN FALLS STATE NATURAL AREA...
FALL CREEK FALLS STATE PARK...INDIAN ROCK LAKE...SLATE
SPRINGS...LAKE TANSI...CUMBERLAND MOUNTAIN STATE PARK...FAIRFIELD
GLADE AND CROSSVILLE.

FREQUENT LIGHTNING...BRIEF TORRENTIAL RAINFALL...HALF INCH SIZE
HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3576 8506 3576 8525 3570 8528 3557 8542
      3554 8546 3553 8556 3565 8560 3601 8531
      3598 8526 3611 8524 3610 8515 3613 8513
      3613 8508 3617 8503 3615 8496 3616 8491
      3609 8480

SHAMBURGER
Special weather statement, Jul 1, 12:31 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1231 PM CDT MON JUL 1 2013

TNZ009-029-011800-
MACON-TROUSDALE-
1231 PM CDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR MACON AND TROUSDALE COUNTIES...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HARTSVILLE...MOVING NORTHEAST AT
15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE HARTSVILLE AND LAFAYETTE.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3655 8589 3638 8603 3634 8610 3644 8627
      3645 8626 3646 8624 3649 8624 3650 8622
      3652 8622 3664 8614 3664 8611

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:19 PM CDTFlash Flood WarningOHXPutnam3 hr
Jun 30, 8:25 PM CDTSpecial Weather StatementOHXPutnam50 min
Jul 1, 10:53 AM CDTSpecial Weather StatementOHXVan Buren37 min
Jul 1, 11:17 AM CDTSpecial Weather StatementOHXRobertson28 min
Jul 1, 11:27 AM CDTSpecial Weather StatementOHXCumberland33 min
Jul 1, 11:57 AM CDTSpecial Weather StatementOHXFentress33 min
Jul 1, 12:12 PM CDTSpecial Weather StatementOHXRobertson18 min
Jul 1, 12:25 PM CDTSpecial Weather StatementOHXFentress50 min
Jul 1, 12:28 PM CDTSpecial Weather StatementOHXCumberland, Van Buren62 min
Jul 1, 12:31 PM CDTSpecial Weather StatementOHXMacon, Trousdale29 min
Jul 1, 12:59 PM CDTAreal Flood AdvisoryOHXCumberland, Van Buren, White3 hr
Jul 1, 1:02 PM CDTSpecial Weather StatementOHXMacon28 min
Jul 1, 1:12 PM CDTSpecial Weather StatementOHXHumphreys48 min
Jul 1, 1:33 PM CDTAreal Flood AdvisoryOHXPutnam117 min
Jul 1, 1:38 PM CDTSpecial Weather StatementOHXPutnam22 min
Jul 1, 1:42 PM CDTSpecial Weather StatementOHXClay, Jackson48 min
Jul 1, 1:51 PM CDTSpecial Weather StatementOHXOverton, Putnam24 min
Jul 1, 2:10 PM CDTSpecial Weather StatementOHXRutherford50 min
Jul 1, 2:39 PM CDTSpecial Weather StatementOHXRobertson21 min
Jul 1, 2:55 PM CDTSpecial Weather StatementOHXDeKalb35 min
Jul 1, 3:05 PM CDTSpecial Weather StatementOHXSmith25 min
Jul 1, 3:27 PM CDTSpecial Weather StatementOHXWhite33 min
Jul 1, 3:31 PM CDTSpecial Weather StatementOHXJackson, Smith29 min
Jul 1, 3:54 PM CDTSpecial Weather StatementOHXJackson36 min
Jul 1, 4:19 PM CDTSpecial Weather StatementOHXClay, Macon, Trousdale41 min
Jul 1, 4:31 PM CDTSpecial Weather StatementOHXPutnam29 min
Jul 1, 4:58 PM CDTSpecial Weather StatementOHXGrundy, Van Buren, White47 min
Jul 1, 5:45 PM CDTSpecial Weather StatementOHXCumberland45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.